Hail, Oneida
- When
- May 31, 5:35 PM CST
- Where
- Oneida County, 0.84 mi SE of Lake Tomahawk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.810, -89.590
Thunderstorms produced quarter size hail near Lake Tomahawk.
Thunderstorms developed in moist and unstable air ahead of an approaching front. Some of the storms produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in moist and unstable air ahead of an approaching front. Some of the storms produced large hail and strong wind gusts. The largest hail fell in Oneida County, where quarter to golf ball size hail fell in the Rhinelander area and quarter size hail fell near Lake Tomahawk.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 4:29 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 529 PM CDT FRI MAY 31 2013 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .SHORT TERM...TONIGHT AND SATURDAY ISSUED AT 233 PM CDT FRI MAY 31 2013 SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 10 PM FOR LOCATION WEST AND NORTHWEST OF THE FOX VALLEY. TEMPERATURES THIS AFTERNOON WERE IN THE 70S TO NEAR 80 WITH DEW POINTS IN THE MIDDLE 50S NORTH TO THE LOWER TO MIDDLE 60S SOUTH. CONVECTION DEVELOPED ACROSS MINNESOTA AND WESTERN WISCONSIN DURING THE PAST HOUR. MODIFIED SOUNDINGS USING A CONSERVATIVE TEMP/DEW POINT OF 78/62 GAVE ME OVER 1500 J/KG OF CAPE. SPEED MAX EXPECTED TO CROSS THE AREA LATER THIS AFTERNOON TO ENHANCE LIFT. MORE PROBLEMATIC IS THE STEEP MID LEVEL LAPSE RATES AROUND 7-7.5 C/KM AND 0-6 KM SHEAR OF 50 TO 70 KNOTS. A QUICK GLANCE AT SOME OF THE TORNADO PARAMETERS WOULD SUGGEST THAT TORNADOES WOULD BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST LATER THIS EVENING AND OVERNIGHT. UPPER TROUGH WILL SWING ACROSS THE AREA ON SATURDAY...BRINGING INCREASING CHANCES FOR SHOWERS AND SOME THUNDERSTORMS AS THE DAY WEARS ON. HIGHS WILL RANGE FROM THE MIDDLE TO UPPER 60S FAR NORTH TO THE MIDDLE AND UPPER 70S SOUTH. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY ISSUED AT 233 PM CDT FRI MAY 31 2013 THE MAIN FCST CONCERNS INCLUDE PCPN TRENDS FOR THE END OF THE WEEKEND... COOLER AND DRIER WEATHER AND FROST POTENTIAL FOR THE BEGINNING OF THE WORK WEEK...AND INCREASING PCPN CHANCES AGAIN BY MIDWEEK. A COLD FRONT WILL WORK ITS WAY THOUGH GRB CWA ON SATURDAY NIGHT...AS AN UPPER LEVEL TROF MOVES THROUGH THE REGION. WILL CONTINUE TO MENTION MID-RANGE CHANCE POPS OVER OUR SOUTHERN COUNTIES...AND LIKELY POPS OVER THE NORTH...WHERE THE BEST LIFT AND SATURATION WILL OCCUR. SOME LINGERING LIGHT SHOWERS ARE POSSIBLE INTO SUNDAY MORNING...BUT DRY CONDITIONS AND DECREASING CLOUDS ARE ANTICIPATED BY AFTERNOON. CANADIAN HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES SUNDAY NIGHT INTO TUESDAY. EXPECT MIN TEMPS TO DROP INTO THE LOWER TO MIDDLE 30S ACROSS NORTH CENTRAL AND FAR NORTHEAST WI SUNDAY NIGHT AND MONDAY NIGHT...LEADING TO FROSTY CONDITIONS THERE. WILL LIKELY NEED FROST ADVISORIES OVER NORTHERN WI. AS THE SFC HIGH SHIFTS EAST...PCPN CHANCES WILL INCREASE AGAIN INTO MIDWEEK...AND LINGER INTO AT LEAST THURSDAY NIGHT. SOME THUNDER IS POSSIBLE...ESPECIALLY FROM WEDNESDAY NIGHT INTO THURSDAY EVENING. COOL TEMPERATURES...WITH HIGHS IN THE 60S...ARE EXPECTED FOR MOST OF THE PERIOD...ALTHOUGH A SLIGHT MODERATING TREND MAY BRING READINGS CLOSE TO NORMAL BY THE END OF THE NEXT WORK WEEK. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 435 PM CDT FRI MAY 31 2013 SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WEST CENTRAL AND NORTHWEST WISCONSIN WILL TRY TO WORK ITS WAY INTO NORTH-CENTRAL AND NORTHEAST WISCONSIN FOR THE REST OF THE AFTERNOON AND EARLY EVENING HOURS. ACTIVITY IS EXPECTED TO BE MORE NUMEROUS NORTHWEST AND WEST OF THE FOX VALLEY. SOME OF THE STORMS ARE EXPECTED TO BE STRONG OR SEVERE THIS EVENING WITH DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAIN. GUSTS OVER 50 KNOTS AND HAIL OVER 1 INCH ARE POSSIBLE IN THE STRONGEST STORMS. ANY THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN WITH VISIBILITIES BELOW ONE MILE...AND AT TIMES COULD BE DOWN TO 1/4 TO 1/2 MILE IN THE HEAVIEST STORMS. SHOWERS AND STORMS WILL BE ON THE WANE LATER THIS EVENING AND OVERNIGHT. THERE WILL BE A LULL IN THE PRECIPITATION LATE TONIGHT/EARLY SATURDAY MORNING BEFORE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS AGAIN SATURDAY AFTERNOON AS UPPER TROUGH APPROACHES FROM THE WEST. && .MARINE... ISSUED AT 233 PM CDT FRI MAY 31 2013 WEB CAMS AND SATELLITE IMAGES CONTINUE TO SHOW DENSE FOG ACROSS MUCH OF LAKE MICHIGAN AND ACROSS OUR NEAR SHORE WATERS. DENSE MARINE FOG WILL CONTINUE THROUGH SATURDAY MORNING...AND POSSIBLY INTO EARLY SATURDAY EVENING. THE DENSE FOG COULD LIFT FOR A PERIOD OF TIME TONIGHT DUE TO TURBULENT MIXING IN AND NEAR THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ACROSS MINNESOTA AND WESTERN WISCONSIN WILL WORK ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SHOWERS AND POSSIBLY A THUNDERSTORM AFTER MIDNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SATURDAY...ESPECIALLY DURING THE AFTERNOON HOURS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....ECKBERG LONG TERM......KIECKBUSCH AVIATION.......ECKBERG MARINE.........ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 310 PM CDT FRI MAY 31 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 310 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM FOR LOCATIONS WEST AND NORTHWEST OF THE FOX VALLEY. SCATTERED THUNDERSTORMS...SOME WHICH ARE EXPECTED TO BE STRONG OR SEVERE ARE EXPECTED DURING THE REST OF THE AFTERNOON INTO THE EVENING. THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE WEST AND NORTHWEST OF THE FOX VALLEY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. SOME OF THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. AREAS OF DENSE FOG WITH VISIBILITIES OF A QUARTER OF A MILE OR LESS WILL CONTINUE AT TIMES NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN EXPECTED ON SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. DENSE FOG IS EXPECTED TO LINER NEAR LAKE MICHIGAN SATURDAY MORNING BEFORE GRADUALLY DISSIPATING SATURDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. FROST IS POSSIBLE EACH SATURDAY NIGHT AND SUNDAY NIGHT ACROSS PARTS OF NORTH CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR THE REST OF THE AFTERNOON AND EVENING...ESPECIALLY NORTH AND WEST OF THE FOX VALLEY. LMZ521-522-541>543-012015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 310 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED AT TIMES...ESPECIALLY THIS EVENING. A FEW OF THE STORMS MAY CONTAIN GUSTY WINDS. DENSE MARINE FOG WITH VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS AT TIMES WILL CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY DENSE MARINE FOG WILL CONTINUE INTO SATURDAY BEFORE GRADUALLY DISSIPATING LATER SATURDAY AFTERNOON. THUNDERSTORMS MAY POSE A RISK FOR MARINERS...ESPECIALLY SATURDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. RE/TSK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 109 PM CDT FRI MAY 31 2013 WIZ022-040-050-312015- DOOR-KEWAUNEE-MANITOWOC- INCLUDING THE CITIES OF...STURGEON BAY...ALGOMA...TWO RIVERS 109 PM CDT FRI MAY 31 2013 ...DENSE FOG WILL CONTINUE ALONG LAKE MICHIGAN INTO SATURDAY MORNING... AREAS OF DENSE FOG...WHICH WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES WILL CONTINUE ALONG LAKE MICHIGAN THROUGH SATURDAY MORNING. WEB CAMS AT WASHINGTON ISLAND...KEWAUNEE AND TWO RIVERS CONTINUE TO SHOW DENSE FOG ALONG THE COAST. IF YOU ARE DRIVING NEAR LAKE MICHIGAN...ESPECIALLY ON HIGHWAY 42 IN KEWAUNEE AND MANITOWOC COUNTIES...PLAN ON LOW VISIBILITIES AT TIMES. IF YOU ENCOUNTER DENSE FOG...SLOW DOWN AND USE YOUR LOW BEAMS. THE DENSE FOG MAY SPREAD FURTHER INLAND LATER TONIGHT. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 420 PM CDT FRI MAY 31 2013 WIZ005-010>013-018>021-312330- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA 420 PM CDT FRI MAY 31 2013 ...STRONG OR SEVERE THUNDERSTORMS EXPECTED FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN LATE THIS AFTERNOON OR EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR VILAS...ONEIDA...FOREST...LINCOLN AND LANGLADE COUNTIES. WIZ030-035-036-312330- MARATHON-WOOD-PORTAGE- INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT 420 PM CDT FRI MAY 31 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS WOOD...PORTAGE AND MARATHON COUNTIES LATE THIS AFTERNOON OR EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. WIZ022-031-037>040-045-048>050-073-074-312330- DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 420 PM CDT FRI MAY 31 2013 SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND NORTH-CENTRAL WISCONSIN WILL TRY TO MOVE INTO NORTHEAST WISCONSIN EARLY THIS EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 548 PM CDT FRI MAY 31 2013 WIZ010-018-312345- LINCOLN-ONEIDA- 548 PM CDT FRI MAY 31 2013 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL WISCONSIN... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MEDFORD...MOVING NORTHEAST AT 35 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN PRICE...EASTERN TAYLOR AND NORTHWEST LINCOLN COUNTIES. PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW WOOD WILDLIFE AREA BY 555 PM CDT... TRIPOLI BY 620 PM CDT... WILLOW RESERVOIR BY 645 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 612 PM CDT FRI MAY 31 2013 WIZ011>013-010000- FLORENCE-FOREST-NORTHERN MARINETTE COUNTY- 612 PM CDT FRI MAY 31 2013 ...STRONG THUNDERSTORM IN FAR NORTHEAST WISCONSIN... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ARMSTRONG CREEK...MOVING NORTH AT 40 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FLORENCE BY 640 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 618 PM CDT FRI MAY 31 2013 WIZ010-018-010000- LINCOLN-ONEIDA- 618 PM CDT FRI MAY 31 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN LINCOLN COUNTY...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WILLOW RESERVOIR BY 645 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 8 N TOMAHAWK 45.58N 89.73W
05/31/2013 M0.25 INCH ONEIDA WI TRAINED SPOTTER
HEAVY RAINFALL ALSO.
&&
SACThe Marquette radar (KMQT), 176 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
3 hail. Local standard time, as filed.
Thunderstorms produced quarter size hail near Lake Tomahawk.
Thunderstorms produced quarter size hail at Rhinelander.
Thunderstorms produced golf ball size hail on County Highway W northeast of Rhinelander.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444989, 444990, 444992.